Kansas, 2022Drought in Kansas, August 1 to 31, 2022
August 1 to 31, 2022 · NWS ICT · 20 events in 20 counties and zones
A prolonged period of extremely dry weather led to drought conditions worsening during the month of August 2022. The hardest hit areas were across southern Kansas, where some locations experienced some of the driest summers on record.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of extremely dry weather led to drought conditions worsening during the month of August 2022. The hardest hit areas were across southern Kansas, where some locations experienced some of the driest summers on record. Numerous counties across southern Kansas climbed from severe drought (D2) to extreme drought (D3) by the end of August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:19 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 31, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1119 PM CDT Sun Jul 31 2022
.SHORT TERM...(This evening through Wednesday night)
Issued at 247 PM CDT Sun Jul 31 2022
Upper ridging will begin to build over the region this evening and
continue through Tuesday returning hot and dry conditions to the
area. Expect high temperatures to climb into the upper 90s to near
100 degrees Monday through Wednesday. Heat indices Tuesday and
Wednesday will approach 100 to 105 degrees, though increased wind
gusts should help limit the overall heat stress. The ridge will
flatten out, temporarily, on Wednesday as a shortwave trough
translates across the Northern Plains.
.LONG TERM...(Thursday through Sunday)
Issued at 247 PM CDT Sun Jul 31 2022
As a progressive shortwave moves across the Northern Plains
Wednesday, a trailing frontal boundary is progged move through
central KS Wednesday into Thursday. This feature may be a focus for
scattered showers. Upper ridging will quickly fill back in and
amplify as we head into late week and the start of the weekend.
Thereafter, models start to diverge in how the next shortwave
coming out of the Pacific Northwest evolves. Expect high
temperatures in the upper 90s to continue throughout the extended
period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1116 PM CDT Sun Jul 31 2022
VFR conditions are expected over the next 24 hours. A couple of
showers may try to develop across northern Oklahoma and southern
Kansas, but impacts will be minimal. Southerly to southeasterly
surface flow is expected to continue.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 72 98 74 101 / 0 0 0 0
Hutchinson 69 98 74 101 / 0 0 0 0
Newton 70 96 74 99 / 0 0 0 0
ElDorado 70 95 73 99 / 0 0 0 0
Winfield-KWLD 72 96 74 100 / 10 0 0 0
Russell 67 98 72 102 / 0 0 0 0
Great Bend 67 97 72 101 / 0 0 0 0
Salina 69 99 75 103 / 0 0 0 0
McPherson 69 98 73 100 / 0 0 0 0
Coffeyville 73 95 74 100 / 10 10 0 0
Chanute 71 95 73 99 / 10 10 0 0
Iola 71 95 73 98 / 10 0 0 0
Parsons-KPPF 73 95 73 100 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KMB
LONG TERM...KMB
AVIATION...JC
Hazardous weather outlook, Jul 31, 3:56 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
456 PM CDT Sun Jul 31 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
456 PM CDT Sun Jul 31 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heat indices will approach the 100 to 105 range in the
afternoon and early evening Tuesday and Wednesday.
A few storms will be possible Wednesday evening through early
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Labette
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.
Drought, Montgomery
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.
Drought, Chautauqua
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.
Drought, Neosho
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to severe drought (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county. The Airport in Chanute, Kansas only reported 0.87 inches of rainfall for the month. This was 2.97 inches below normal. This was the third consecutive month that was 2 inches below normal.
Drought, Wilson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to severe drought (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Allen
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.
Drought, Woodson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.
Drought, Greenwood
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.
Drought, Elk
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.
Drought, Cowley
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Butler
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to severe drought (D2) and eventually to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Sumner
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Sedgwick
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county. Wichita Eisenhower National Airport reported 1.04 inches of rainfall, which was 3.26 inches below normal. This marked the third month in a row with below normal rainfall.
Drought, Harper
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to Severe (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Kingman
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to Severe (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Reno
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Severe drought (D2) rapidly expanded to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.
Drought, Harvey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to Severe drought (D2) by the end of the month, due to well below normal rainfall across the county.
Drought, Rice
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the entire county due to continued well below normal rainfall.
Drought, Barton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to Severe drought (D2) by the end of the month, due to well below normal rainfall across the county.
Drought, Russell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Moderate drought (D1) rapidly expanded to Severe drought (D2) by the end of the month, due to well below normal rainfall across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052337, 1052338, 1052339, 1052341, 1052343, 1052345, 1052348, 1052349, 1052350, 1052352, 1052353, 1052354, 1052355, 1052356, 1052357, 1052358, 1052359, 1052360, 1052361, 1052362.